Law School Academic Support Blog

Editor: Amy Jarmon
Texas Tech Univ. School of Law

Saturday, April 30, 2016

Time Management on Fact-Pattern Essay Exams

The professor's goals for fact-pattern essay exams are multiple. Within the larger goal of seeing whether students can apply law to new fact scenarios they have never seen, the professor is looking for several aspects:

  • Can students spot issues - both the big issues and the sub-issues?
  • Can students accurately state the law - and variations of the law such as common law, restatement, or specific codes?
  • Can students analyze the arguments for the parties - "showing their work" rather than being conclusory?
  • Where appropriate, can students use cases and policy to support the arguments?
  • Can students do all of this in an organized manner with concise writing?
  • Can students state a conclusion - even if it does not garner points or matter for the "it depends" nature of the question?
  • Can students do all of this within the time given for the exam?

For many students, one of the biggest challenges of exam-taking is the time management throughout the exam. Some students finish exams early because they do not methodically work through the questions and miss points that could have been garnered. These students are often the ones that professors lament are conclusory. Other students have problems with completing the entire exam or with being rushed in completing the last few questions. These students are often the ones that professors lament went down rabbit trails.

There are few law school exams where students do not have to complete all of the questions on the exam to get maximum points. The occasional "complete three of the four questions" instruction would be the exception. We know that most law school exams, unlike the undergraduate versions that students have experienced, are written for the full time allotted for the exam. In fact, some professors on purpose write exams that cannot be completed within the time allotted "because I get such an easy grading curve that way."

So how can students get through an entire exam with the best chance of picking up maximum points across the exam? The strategy is to make a time chart for completing the entire exam. When does one make the time chart? As soon as the proctor says, "You may begin." Take a piece of scrap paper (provided in nearly every exam). Read the instructions and look at the point count or time allotment for each exam question. Then do some math for your time chart.

Let's assume that you have five fact-pattern essay questions to complete for the exam in four hours. The exam begins at 1 p.m. and ends at 5:00 p.m. Let's also assume that your professor indicates time to be used for each question. Two are indicated as 1-hour questions; two are 45-minute questions; one is a 30-minute question.

The rule of thumb for each of the questions is that you want to spend 1/3 of your time reading, analyzing, and organizing (RAO) your answer and spend 2/3 of your time writing (W) the answer. For the 1-hour questions, that means 20 minutes RAO and 40 minutes W. For the 45-minute questions, that means 15 minutes RAO and 30 minutes W. For the 30-minute question, that means 10 minutes RAO and 20 minutes W. Translating this information into a time chart would look as follows:

QUESTION NUMBER

RAO

W

1 (1 HOUR)

1:00 – 1:20 p.m.

1:20 – 2:00 p.m.

2 (1 HOUR)

2:00 – 2:20 p.m.

2:20 – 3:00 p.m.

3 (45 MINUTES)

3:00 – 3:15 p.m.

3:15 – 3:45 p.m.

4 (45 MINUTES)

3:45 – 4:00 p.m.

4:00 – 4:30 p.m.

5 (30 MINUTES)

4:30 – 4:40 p.m.

4:40 – 5:00 p.m.

By using the time chart, you can keep track of how you should move through the exam for each question. You are prompted to read more carefully, think through your analysis, and organize your answer to maximize points before writing your answer. You are less likely to forget a fact, miss a case to reference, or skip an element to analyze when you have structure before you write. Professors can find points more easily in an organized and thorough answer. Also, you know exactly when to move on to writing rather than rushing through or stalling on the RAO step.

Using a chart prompts you to write in a more lawyerly manner. You know the points you want to make because of your organization time, and you can more quickly turn those points into concise sentences and paragraphs. You know when to conclude and move on to the next question at the end of the W time so you will consistently work through the entire exam. You do not want to rush at the end or miss completing one or more questions because you did not watch your time.

If you realize a couple of minutes before your W time ends on a question that you will not have time to write everything you wanted in complete sentences or paragraphs, quickly outline the points you would include if you had more time. Some professors will give a few points to that outline; others will not. However, if you have extra time at the end of the exam, you can return to that question and flesh out the outline into sentences and paragraphs. You will not waste time trying to remember what you were thinking.

What if your professor assigns points rather than times to questions?  In some cases the points will translate easily into time because points equal obvious time blocks within the overall exam. For example, the same four-hour exam with 8 questions broken down into two 90-point questions and six 10-point questions would equal time (90 + 90 + 60 = 240 points = 240 minutes = 4 hours). Using the 1/3 to 2/3 rule of thumb, you would split time 30 minutes RAO - 60 minutes W for the first two questions and 3-4 minutes RAO and 6-7 minutes W for each of the remaining 6 questions depending on your preference for slightly more RAO time or slightly more W time.

Even when your professor does not make points or minutes obvious, you can still tell proportionately how to use the time given the points. Assume you have two 100 point questions, two 75 point questions, and one 40 point question to complete in the 4 hours. You have 240 minutes; you have 390 points. You can eyeball it, or use a formula: divide the points for the question by the total points for the exam and multiple that number times the total minutes for the exam. If you ball-parked the minutes for ease of math, you would spend 1 hour on each of 100-point questions for 2 hours of the exam time, 45 minutes on each 75-point question for 1 hour and a half  of the exam time, leaving 30 minutes on the 40-point question.

What if your professor gives no clue as to points or time? Do not leave your common sense at home. If the difficulty and length of the fact patterns/call of the questions are very similar, divide the time equally among the questions. If some fact patterns are long, some medium, and some short, then divide time proportionately among them.

Finally, what if you are the type of person who must leave time to go back over the exam "just in case you missed something" the first time through the exam. Okay, if you really, really feel compelled to do so . . . . Subtract the amount of review time you want to reserve from the total minutes for the exam. Then reduce the time per question proportionately. Then do a time chart for 1/3-2/3 based on that number of minutes left per question.

Do not let your math phobia paralyze you. If you practice time charting when you are doing longer practice questions before the exam, the method becomes second-nature. Some professors will announce during the week preceding exams how many questions there will be and the points/times allotted for those questions. If you know that information ahead, you can sort out the math before exam day. Then when the proctor says you may begin, you can replicate your time chart on scrap paper. (Amy Jarmon) 

 

 

http://lawprofessors.typepad.com/academic_support/2016/04/time-management-on-fact-pattern-essay-exams.html

Exams - Studying, Exams - Theory | Permalink

Comments

Post a comment